Virginia, 2008

Winter Weather in Virginia, December 16 to 17, 2008

December 16 to 17, 2008 · NWS LWX · 1 event in 1 county or zone

A cold front moved through the region early on the 16th. A storm system along the cold front triggered precipitation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region early on the 16th. A storm system along the cold front triggered precipitation. As the colder air worked in, rain changed over to ice and wintry precipitation lasted into the early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 3:43 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Dec 16, 3:43 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 AM EST TUE DEC 16 2008

.SYNOPSIS...
A COLD FRONT WILL STALL ALONG THE VIRGINIA AND NORTH CAROLINA BORDER
TODAY. WEAK WAVES OF LOW PRESSURE WILL TRACK ALONG THE FRONT FOR THE
MIDDLE OF THE WEEK...PROVIDING PARTS OF THE REGION WITH A WINTRY
MIX. ANOTHER COLD FRONT TRACKS ACROSS THE REGION LATE FRIDAY INTO
EARLY SATURDAY...BEFORE HIGH PRESSURE BUILDS BACK IN LATER IN THE
WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT LOOKS TO HAVE CLEARED THE CWFA AT THIS TIME. COLD AIR HAS
BEGUN TO SETTLE INTO THE FAR WESTERN COUNTIES AT THIS TIME. A WAVE
OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST ALONG THE BOUNDARY
TONIGHT...AND MOVE UP JUST WEST OF THE APPALACHIAN CHAIN. THE MAIN
STORY FOR TODAY AND TONIGHT WILL BE A WINTRY MIX FOR A LARGE PORTION
OF THE CWFA.

MODELS PROGGED THE PROGRESSION OF THE FRONT FAIRLY WELL...BUT HAVE
BEEN STRUGGLING WITH THE COLD AIR INTRUSION. A FEW MESO NET OBS IN
FAR WESTERN ALLEGANY HAVE BEGUN TO REPORT 32 DEGREES. TEMPERATURES
WILL NOT BE DIURNAL TODAY...MOST PLACES HAVE PROBABLY ALREADY
REACHED THEIR MAX TEMPS...AND COLD AIR ADVECTION WILL TAKE OVER FOR
THE REMAINDER OF THE DAY. THE COLDEST TEMPERATURES SHOULD BEGIN TO
SEEP INTO THE WEST VIRGINIA PANHANDLE LATER THIS MORNING.

HAVE GONE AHEAD AND MADE EVERYONE CATEGORICAL FOR PRECIP TODAY AND
TONIGHT. DONT SEE MUCH NEED TO GET CUTE WITH THE POPS. WINTRY
PRECIPITATION WILL BE THE MAIN ISSUE. THINK THE COLDEST AIR WILL
HAVE THE BEST CHANCE TO SETTLE IN WESTERN MARYLAND AND THE EASTERN
PANHANDLE OF WEST VIRGINIA. THIS AREA ALSO HAS A LARGE BULLSEYE OF
QFP LATER THIS AFTERNOON AND OVERNIGHT. DONT THINK UP TO A QUARTER
OF AN INCH OF ICE WILL BE OUT OF THE QUESTION. THE COLDER AIR ALOFT
DOES INCH SOUTH OF THE MD/PA BORDER LATER THIS AFTERNOON AND
EVENING...SO A MIX OF SNOW/SLEET AND FREEZING RAIN IS LIKELY. HAVE
GONE AHEAD AND ISSUED THE WINTER STORM WARNING.

NOT QUITE AS CONFIDENT THAT A QUARTER OF AN INCH OF ICE WILL BE
REALIZED IN HIGHLAND AND PENDLETON COUNTIES THROUGH TONIGHT. THE QPF
BULLSEYE IS FURTHER NORTH...AND THE WARMER AIR ALOFT WILL MOVE INTO
THIS REGION FIRST...WITH A CHANGE OVER TO RAIN POSSIBLE RIGHT AROUND
SUNRISE.

FOR THE SHENANDOAH VALLEY AND THE NORTH/WEST SUBURBS OF
DC/BALTIMORE....NOT QUITE CONFIDENT THAT THE QUARTER OF AN INCH OF
ICE WILL BE REALIZED IN THESE AREAS EITHER. COLD AIR SHOULD SETTLE
RIGHT ALONG THE MD/PA BORDER THIS AFTERNOON AND OVERNIGHT...THINK
THESE AREAS HAVE THE BEST POTENTIAL TO SEE SOME ICING AND SNOW/SLEET
ACCUMULATION (ESPECIALLY DURING RUSH HOUR). THE HIGHER RIDGES IN
LOUDOUN COUNTY COULD ALSO SEE SOME ICING ALSO. COLDER AIR SHOULD
SETTLE INTO THE SHENANDOAH VALLEY LATER TODAY AND
TONIGHT...PROVIDING FOR SOME LIGHT ICING ALSO.
&&

.SHORT TERM /WEDNESDAY/...
PTYPE SHOULD CHANGE OVER TO ALL RAIN EARLY ON WEDNESDAY..WITH POPS
DECREASING THROUGH THE DAY. THE FRONT SHOULD ONCE AGAIN SETTLE OVER
THE CAROLINAS. ONLY TWEAK POPS/HIGHS A BIT IN THIS AREA.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
H5 FLOW IS MOSTLY W TO SW ZONAL THROUGH THE PERIOD...WITH A CLOSED
LOW THEN PASSING N OF THE REGION SUN AND MON. WITH SEVERAL SFC
FEATURES SLATED TO AFFECT THE AREA...COMBINED WITH H5...IT
APPEARS TO BE AN UNSETTLED PERIOD.

MODEL CHANGES FROM RUN TO RUN WILL LEAD TO LITTLE CHG IN THE FCST.

PERIOD BEGINS WITH A COLD AIR DAMMING TYPE LOOK AT THE SFC. A FRONT
CROSSES THE REGION LATE IN THE WEEK...WITH SOME TEMPORARY DRYING
LATE FRI INTO SAT. LATEST GFS RUN SHOWS SUNDAY TO BE A
WASHOUT/WINTRY WITH A SFC LOW MVG ALG THE SPINE OF THE MTNS...AND
2NDRY LOW FORMING OFF THE COAST. THIS IS A CLASSIC PTN FOR A WIDE
VARIETY OF PTYPES ACRS THE REGION. LATEST MEX MAX TEMP FOR IAD IS 34
ON SUNDAY. IN ANY EVENT...IF GFS IS CORRECT...IT IS NOT GOING TO BE
A PRETTY DAY.
&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
COLD FRONT CURRENTLY SOUTH OF THE AREA. COLDER AIR WILL BEGIN TO
SETTLE OVER THE MID ATLANTIC. SUB VFR CIGS/VSBYS WILL BE THE RULE
THROUGH EARLY WEDNESDAY. A WINTRY MIX WILL BE LIKELY AT
KMRB...KCHO AND KIAD.

ANOTHER MVFR NGT EXPECT WED NGT DUE TO LOW LVL MOISTURE AND DAMMING.
THU NGT LOOKS MARGINAL AND POSSIBLY IFR DUE TO FNT CROSSING REGION.
PTYPE ISSUES AND LOW VSBYS/CIGS SUNDAY COULD MAKE FOR SIG AVIATION
ISSUES.
&&

.MARINE...
CONTINUED THE SCA HEADLINES AS IS. DIDNT SEE MUCH NEED TO EXTEND
THEM INTO WEDNESDAY.

PRES GRADIENT DOES NOT APPEAR VERY TIGHT UNTIL LATE IN THE WEEK. PRE
AND POST FRONTAL SCA CONDITIONS POSSIBLE.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR MDZ003-501-
     502.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST
     WEDNESDAY FOR MDZ004>006-009.
VA...WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR VAZ021.
     WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR VAZ028.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST
     WEDNESDAY FOR VAZ025>027-029>031-042.
WV...WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR WVZ054.
     WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR WVZ050>052-
     055-501>504.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST
     WEDNESDAY FOR WVZ053.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     ANZ532>534-537.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR ANZ530-
     531-535-536.

&&

LISTEMAA/HITCHENS
Hazardous weather outlook, Dec 16, 4:55 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 AM EST TUE DEC 16 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
455 AM EST TUE DEC 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLANDS PORTION OF THE CHESAPEAKE BAY. A WINTER WEATHER ADVISORY
IS IN EFFECT FOR TONIGHT FROM NORTHERN BALTIMORE COUNTY AND LOUDOUN
COUNTY WESTERWARD WESTWARD FOR A LIGHT MIX OF WINTRY PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE AGAIN FRIDAY AND FRIDAY
NIGHT AS A COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. ANY SNOW OR
ICE REPORTS TONIGHT ARE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-161000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
455 AM EST TUE DEC 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY

FREEZING RAIN...MIXED WITH SLEET...IS EXPECTED ALONG THE ALLEGHENY
FRONT AS A COLD AIRMASS INVADES THE REGION. ICE ACCUMULATIONS UNDER
ONE TENTH INCH WILL BE POSSIBLE. A WINTER WEATHER ADVISORY IS IN
EFFECT...WITH A WINTER STORM WARNING IN EFFECT FOR THE MOUNTAINS.
UP TO A QUARTER INCH OF ICE AND 2 TO 4 INCHES ARE POSSIBLE THROUGH
TONIGHT AT HIGH ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MIX OF SNOW...SLEET...AND FREEZING RAIN WILL BE POSSIBLE WEST OF
THE BLUE RIDGE AS WELL AS THE IN THE CATOCTINS AND CENTRAL MARYLAND
THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE RELAY REPORTS
OF WINTRY CONDITIONS AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER
SERVICE.

RDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Warren

When
December 16, 9:00 AM EST to December 17, 5:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Ice accumulation of one tenth of an inch was reported at Blue Mountain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144525.